Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 67, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 1998, 7:59 PM CDT for 4 counties in Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 7:59 PM CDT (00:59 UTC)
- Expired
- Jun 10, 1998, 8:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Coffey County, KS, Lyon County, KS, Osage County, KS, Wabaunsee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 8:05 PM CDT | Tornado F0 | Emporia, KS | |
| Jun 10, 8:15 PM CDT | Thunderstorm Wind | Emporia, KS | |
| Jun 10, 8:25 PM CDT | Thunderstorm Wind 52 | Admire, KS | |
| Jun 10, 8:38 PM CDT | Thunderstorm Wind 59 | Burlington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3869 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
201
WUUS1 KTOP 110101
SVRTOP
KSC031-111-139-197-110130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 830 PM CDT
* AT 755 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
HARTFORD TO 5 MILES SOUTHWEST OF READING TO 7 MILES NORTHWEST OF
ALLEN...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF
EMPORIA TO 10 MILES NORTHEAST OF EMPORIA TO 23 MILES NORTH OF
EMPORIA..
* SOME LOCATIONS AFFECTED...
MELVERN LAKE
POMONA LAKE
CARBONDALE
OVERBROOK
HARVEYVILLE
BURLINGAME
OSAGE CITY
ADMIRE
READING
LEBO
NEOSHO RAPIDS
OLPE
LYNDON
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 10, 3:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED JUN 10 1998 ...MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND THURSDAY AND HIGH TEMPERATURES THURSDAY AND FRIDAY... OUTFLOW FROM MORNING THUNDERSTORMS HAVE KEPT WARM FRONT STALLED GENERALLY ALONG INTERSTATE 70 OVER CWA AT 20Z. ADAP SHOWING STRONG MOISTURE CONVERGENCE ALONG AND SOUTH OF BOUNDARY AND LITTLE OR NOW CAP ALSO AS OF 20Z. THUS SHORT TERM PROBLEM IS IF THIS WILL FIRE. FOR THE OVERNIGHT HOURS GOING MORE WITH NGM/AVN SOLUTION WHICH WOULD HAVE SHORT WAVE COMING OUT OF SOUTHWEST STATES PUSHING NORTHEAST INTO WESTERN KANSAS. Q-VECTOR SUPPORT INCREASING AFTER 06Z OVER CWA THEN DECREASING BY 18Z. ALL MODELS HANDLING SHORT WAVE ENERGY A LITTLE DIFFERENTLY BUT NGM/AVN CLOSE SO HAVE FOLLOWED THESE. KEPT LIKELY POPS OVERNIGHT AND 50 PERCENT FOR MAINLY THE MORNING HOURS ON THURSDAY. GIVEN GOING TEMPS AND EXPECTED CONVECTION-COOLED AIR WILL GO A CATEGORY BELOW GUID ON LOWS TONIGHT AND NEAR FWC GUIDANCE OF HIGHS THURSDAY. WITH FLOW GOING MORE SOUTHWESTERLY THURSDAY EXPECT SOME DRYING TREND AND WILL KEEP THURSDAY NIGHT INTO FRIDAY DRY. AGAIN FAVORING MORE A NGM SOLUTION AND LOWS IN THE MIDDLE 60S LOOK FINE FOR THURSDAY NIGHT WITH HIGHS IN THE MIDDLE TO UPPER 80S ON FRIDAY. ETA WOULD PUSH A FRONT INTO NORTHERN PORTIONS OF CWA AND LOWERS TEMPS. .TOP...NONE FRANTZ
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:13 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 32 min |
| Jun 10, 7:34 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 31 min |
| Jun 10, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 32 min |
| Jun 10, 7:57 PM CDT | Tornado Warning | TOP | Lyon | 33 min |
| Jun 10, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 36 min |
| Jun 10, 8:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 47 min |
| Jun 10, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| Jun 10, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 27 min |
| Jun 10, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 27 min |
| Jun 10, 9:10 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 3 hr |
| Jun 10, 9:10 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.